Volume 18, issue 3 (2014)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 24, 1 issue

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
Other MSP Journals
The field of definition of affine invariant submanifolds of the moduli space of abelian differentials

Alex Wright

Geometry & Topology 18 (2014) 1323–1341

The field of definition of an affine invariant submanifold is the smallest subfield of such that can be defined in local period coordinates by linear equations with coefficients in this field. We show that the field of definition is equal to the intersection of the holonomy fields of translation surfaces in , and is a real number field of degree at most the genus.

We show that the projection of the tangent bundle of to absolute cohomology H1 is simple, and give a direct sum decomposition of H1 analogous to that given by Möller in the case of Teichmüller curves.

Applications include explicit full measure sets of translation surfaces whose orbit closures are as large as possible, and evidence for finiteness of algebraically primitive Teichmüller curves.

The proofs use recent results of Avila, Eskin, Mirzakhani, Mohammadi and Möller.

translation surface, abelian differential, $\mathrm{SL}(2,\mathbb{R})$–action, Teichmuller dynamics
Mathematical Subject Classification 2010
Primary: 32G15, 37D40
Received: 13 June 2013
Revised: 29 November 2013
Accepted: 12 January 2014
Published: 7 July 2014
Proposed: Benson Farb
Seconded: Danny Calegari, Leonid Polterovich
Alex Wright
Math Department
University of Chicago
5734 South University Avenue
Chicago, IL 60637